In a world’s first, a woman developed an anaphylactic allergic reaction after performing oral sex on her partner. The wild story of the woman was published as a case study in the British Medical Journal (BMJ). According to the authors, the woman’s partner was taking medication for an ear infection, and she had a known allergy to the drug.
The authors lay out the case in the case study titled “Anaphylaxis probably induced by transfer of amoxicillin via oral sex.” Nazaret Gómez Caballero, Susana Almenara, Antonia Tévar Terol, and José Francisco Horga de la Parte wrote the study and published the piece on March 8, 2019, in the BMJ.
According to the article, a 31-year-old woman showed up at an emergency room in Spain with shortness of breath, wheezing, hives all over her body, and was experiencing excess vomiting.
When doctors examined her, she told them she had not taken any medications, eaten any new foods, and did not present with insect bites.
During her examination, she told doctors the symptoms began after a sexual encounter with her partner. She admitted the sexual experience included vaginal and oral penetration without a condom. Medical records for the woman indicated she had previously tested positive for an allergy to amoxicillin as a child.
Doctors asked the woman if her partner had taken any medication before their wild romp. According to the woman, her partner had been prescribed amoxicillin and ibuprofen for an ear infection. She noted that he took the medications about four hours before sexual contact.
While at the hospital, the woman received epinephrine, prednisone, and nebulizing treatments to improve her breathing. After a couple of days of treatment, she fully recovered from the event.
When she finished treatment, doctors asked her to see an allergist to determine the cause of the reaction. However, she failed to keep the appointment.
The authors researched the case to determine the likelihood of amoxicillin transferring through semen. They found that there was a possibility that the amoxicillin could transfer through semen. As a result, the authors determined the amoxicillin transferred to the woman after her partner ejaculated into her mouth.
Because anaphylaxis can be life-threatening, the authors felt compelled to publish their findings. They hope by sharing the case that doctors can help educate patients on the potential of suffering an allergic reaction from oral sex due to the drug transfer into the semen.For patients with known drug allergies, the study recommends that partners disclose any medications they are on before engaging in sexual activity. If they are on drugs that can cause allergic reactions, men are encouraged to use condoms for the length of their treatment. They also suggest that women seek medical attention immediately if they experience any symptoms of anaphylaxis following sex.
Thankfully, in this case, there was a good outcome. The woman made a full recovery within a week of her exposure to the infected semen. She acted quickly and received medical treatment shortly after the onset of the symptoms. Without proper medical intervention, anaphylaxis can lead to death.
*Katie Joy is a columnist and hosts Without A Crystal Ball on Patheos Non-Religious Channel. She writes articles on parenting, disability advocacy, debunking pseudoscience, atheism, and crimes against women and children.
She co-hosts the YouTube show, “The Smoking Nun,” with Kyle Curtis. The show airs weekly and tackles pseudoscience, current events, and crime stories.
Watch her daily lives on Facebook and YouTube
Buy Katie Joy a cup of Coffee.
Individuals wishing to help Katie with her expenses can become patrons. Patrons gain exclusive access to stories, new projects, and future books.